David Elliott

I'm a 55 year old RN. Had a melanoma removed from my calf in 2009; it returned on the same leg in 2012, and persisted after 3 resections. Now it's Yervoy time, 2 doses so far, 3rd next week.

I thought my diagnosis requirements were completed when I found out I had Multiple Sclerosis in 1997.  I've manaaged pretty well with the MS through the years, and the melanoma in 2009 was a scare, but relatively remedied with a  wide resection and skin graft that healed unremarkably.  Then in october 2012 a lump showed up on the leg next to the resected area, and kept  growing.  Dermatologist hustled me back to the plastics surgeon, and thin needle biopsy told the worst tale: it's back.  I work in a large hospital system, and quickly had an oncology surgeon, newly arrived to our hospital system, and reputed to be the "top-gun" for melanoma (he IS).  Also,  i was connected with an oncologist that co-workers in-the-know said was the best (and, she IS!).  PET scan was done by techs that I know as friends, the OR staff, anesthesia, and recovery room, I am largely on first-name basis with most of them.  It has felt like I've got the whole hospital in my corner!  PET scan showed no activity except on the leg, so off to surgery, for another wide resection, and sentinel nodes, (negative), but margins not clean, so, the day after New Years, back for a wider, deeper resection.  Still, margins not "clean".  So, back for a third resection, and margis "clean"...for all of two weeks, and a new lesion popped up.  Surgeon said enough of this: time for systemic therapy.  Oncology agreed and with much discussion and reading, we agreed on Yervoy, despite the concern for what might happen with the MS.  I have been on Copaxone, a daily injection for the MS for 15 years with very good control of symtoms, and no disablity, (except for fatigue).  I'm no paragon of fitness, etc. but I've worked at  doing my best to stay healthy.  The decision to stop Copaxone therapy was made because nobody could tell us if it would impair or inhibit the activity of the Yervoy-   a T-cell inhibitor versus a  T-cell activator.  I wanted the full force of the Yervoy brought to bear, despite the unknowns of what would happen to the MS.  The first two infusions went well, with just one brief rash.  Then, a week ago my legs were affected, grew weak and unsteady, and my left thumb and forefinger went numb.  For the first time I was hospitalized, subjected to IV steroids, and quickly discharged to recover at home.  The hope is to clear the steroids from my system, and allow me to continue with the next infusion next week, and recover from the MS relapse without resuming the Copaxone until after the Yervoy therapy is complete.  Afterall, the MS wont kill me, the melanoma on the other  hand, well, WILL!  So, I'm pressing on, knowing that the MS can still have more impact, and the side effects of the Yervoy, as impressive, even ominous as they are, are still to be contended with.  Cell for cell,  there isnt a cancer more aggressive than melanoma.  I want it wiped out.      

Fri, 2013-04-26

Comments

terrim56 - (7/9/2013 - 12:38pm)

You are a brave man, David. i am a nurse also and work at a large medical center. I can relate to your story so much, although I do not have any other disease to contend with except melanoma. I have known my surgeon for over 15 yrs, and my Oncologist for over 30 yrs. I knew many of the staff in the various depts I had to go through. That was very comforting. 

The aggressiveness of your melanoma is frightning. So far, I have had wide excision on the melanoma and 1 sentinal lymph node. Margins clear, node-neg. The depth o fhte melanoma was 1.4mm. It was on my R Upper, inner thigh. No treatment recommended yet, but my surgery was 6/27/13. I will have pet scan in 3 mos. I am scheduled for cat scan of lungs and node ultrasound. 

I pray you are doing well and that the MS is not flaring. Stay strong, my friend. You are so smart and have such a positive outlook. i admire that.

Take care, Terri

Everything happens for a reason.

David Elliott - (8/2/2013 - 7:35pm)

Thanks for the comment and support, and  I wish you strength and blessings also!!  My PET scan on June 17 was a joyous Birthday present a day early:  NED!  My leg wound is completely now healed.  I'm back on my MS drug, Copaxone everyday.  But getting the MS under control and my strength is still a work in progress.  My MS doc says he's writting a paper on me, (sorry, no royalties!), because of the complexities of MS, Yervoy, and melanoma.  I'm hoping its a continuing success story.  Found out additionally, that I have extreme adrenal insufficency, due presumably to effect/damage to pituitary from Yervoy..  So now I'm on hdrocortisone orally and also testosterone (very low T). Still a work in progress!